Hail, Pulaski
- When
- August 2, 10:05 AM EST
- Where
- Pulaski County, Draper
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.000, -80.770
A cold front moving into the central and southern Appalachians provided the focus for severe thunderstorm development during the morning and afternoon of August 2nd. Damaging winds, and hail up to the size of quarters occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moving into the central and southern Appalachians provided the focus for severe thunderstorm development during the morning and afternoon of August 2nd. Damaging winds, and hail up to the size of quarters occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 9:29 AM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SAT AUG 2 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ORGANIZED AREA OF SHOWERS/TSTMS AHEAD OF THE SHORT WAVE TROUGH HAS
MANAGED TO KEEP GOING DURING THE MORNING LULL WITH WEAK
INSTABILITY. MSAS/LAPS ALREADY SHOWING THE AREA AHEAD OF THE
CONVECTION BECOMING MORE UNSTABLE. ALSO...SATELLITE SHOWS PLENTY OF
HTG AHEAD OF THE STORMS AS WELL. MODIFIED GSO SOUNDING INDICATES
CAPES OF 2500 TO 3000 J/KG ARE LIKELY IN THE PIEDMONT. HAVE UPPED
THE POPS TO LIKELY AHEAD OF THE LINE OF STORMS...AND ADDED STRONG
WINDS AND HEAVY RAIN IN THE WX GRIDS AS WELL. WILL UPDATE THE HWO
TO HIGHLIGHT THREAT OF SEVERE TSTMS MAINLY EAST OF THE BLUE RIDGE
THIS AFTERNOON.
PREVIOUS DISCUSSION...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING
ACROSS EASTERN MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY
MOVE EAST INTO THE NORTHEAST US BY THIS EVENING. THIS WILL PUSH A
COLD FRONT THROUGH THE FORECAST AREA TODAY. DESPITE THE FACT THAT
THE FRONT AND ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN
PORTION OF THE FORECAST AREA EARLY IN THE DAY...STRENGTHENING
UPPER LEVEL WINDS AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA
BY 14Z...COULD RESULT IN SEVERE STORMS EARLY TODAY. BY LATE
AFTERNOON...MOST OF THE CONVECTION SHOULD BE IN THE FAR EASTERN
PORTION OF THE FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY
WILL BE STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH
WEST WINDS.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.
RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.
BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.
BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED
AUG 2 AUG 3 AUG 4 AUG 5
BLACKSBURG VA...92/1953 92/1975 95/1987 93/1987
BLUEFIELD WV....92/1988 89/1987 90/1995 89/2005
DANVILLE VA.....98/1999 98/1980 101/1989 99/1991
LYNCHBURG VA...101/1942 100/1935 100/1930 98/1936
ROANOKE VA.....101/1942 100/1935 103/1930 105/1930
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...JJ/PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EDT SAT AUG 2 2008 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-030830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 417 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BRING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>045-030830- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 417 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT MOVING THROUGH THE AREA EARLY TODAY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 819 AM EDT SAT AUG 2 2008 VAZ019-023-WVZ045-021315- BOTETOURT VA-GREENBRIER WV-ALLEGHANY VA- 819 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... AT 816 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF WHITE SULPHUR SPRINGS...OR ABOUT 4 MILES WEST OF CALLAGHAN...MOVING EAST AT 31 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CALLAGHAN...JORDAN MINES AT 825 AM EDT... COVINGTON CITY AT 835 AM EDT...HOLLINS...HOLLINS AT 840 AM EDT...GLEN WILTON...IRON GATE AT 850 AM EDT...GALA AT 855 AM EDT...EAGLE ROCK... LONGDALE FURNACE AT 900 AM EDT... WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 842 AM EDT SAT AUG 2 2008 VAZ011-018-WVZ042>044-021345- GILES VA-CRAIG VA-MERCER WV-MONROE WV-SUMMERS WV- 842 AM EDT SAT AUG 2 2008 AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF UNION TO 7 MILES EAST OF PIPESTEM TO 5 MILES SOUTHWEST OF PIPESTEM... MOVING EAST AT 32 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...ELGOOD...BOZOO AT 850 AM EDT...HOLLYWOOD...GLEN LYN AT 855 AM EDT...GAP MILLS...PETERSTOWN AT 900 AM EDT...MONCOVE LAKE STATE PARK AT 905 AM EDT...PAINT BANK...PEARISBURG AT 910 AM EDT...KIRE AT 915 AM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND DMG LEWISBURG 37.80N 80.45W
08/02/2008 GREENBRIER WV LAW ENFORCEMENT
TREE DOWN ON FAIRVIEW ROAD
&&
JJACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EDT SAT AUG 2 2008 VAZ010>014-016-017-033-021500- WYTHE VA-FLOYD VA-FRANKLIN VA-PULASKI VA-BLAND VA-GILES VA-CARROLL VA-MONTGOMERY VA- 1002 AM EDT SAT AUG 2 2008 AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF RADFORD TO 4 MILES NORTHEAST OF BLAND...MOVING SOUTH AT 16 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SHAWSVILLE...RADFORD AT 1010 AM EDT...CHRISTIANSBURG AT 1015 AM EDT...CLAYTOR DAM...PULASKI AT 1025 AM EDT...CROCKETT SPRINGS...CLAYTOR LAKE STATE PARK AT 1030 AM EDT...COPPER HILL...GUNTON PARK AT 1035 AM EDT...PILOT AT 1040 AM EDT... WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1004 AM EDT SAT AUG 2 2008 VAZ007-009-010-012-021500- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 1004 AM EDT SAT AUG 2 2008 AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF TAZEWELL TO 9 MILES WEST OF RICHLANDS...MOVING EAST AT 41 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BOISSEVAIN...CLAYPOOL HILL AT 1010 AM EDT...TIPTOP...CLIFFIELD AT 1015 AM EDT... BLUEFIELD...TAZEWELL AT 1020 AM EDT...CLEAR FORK...QUARRY AT 1025 AM EDT...CHILHOWIE...BURKES GARDEN AT 1030 AM EDT... WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1041 AM EDT SAT AUG 2 2008 VAZ033-044-021545- FRANKLIN VA-PITTSYLVANIA VA- 1041 AM EDT SAT AUG 2 2008 AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF ROCKY MOUNT...OR ABOUT 2 MILES SOUTH OF WIRTZ...MOVING SOUTHEAST AT 28 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WESTERN SMITH MOUNTAIN LAKE...SONTAG AT 1100 AM EDT... SOUTHERN SMITH MOUNTAIN LAKE AT 1110 AM EDT...PENHOOK AT 1115 AM EDT...AJAX...SAGO AT 1120 AM EDT...PITTSVILLE...CALLANDS AT 1130 AM EDT...CLIMAX AT 1135 AM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
A large tree was blown down along Dry Pond Road.
Trees were blown down on Owens Road.
Trees were blown down in Draper.
Power lines were downed in Chilhowie.
A tree was blown down on Overlook Drive.
One tree was blown down across Loves Mill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131595, 131596, 131598, 131599, 131601, 131602, 131604, 131606, 131607, 131609, 131610.